Missouri, 2004Damaging Wind in Missouri, July 5, 2004
July 5, 2004 · NWS SGF · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 5, 2:39 PM CST, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 5, 2:39 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CDT MON JUL 5 2004
.DISCUSSION...
PREVIOUS MESOSCALE DISCUSSION REGARDING NEAR TERM...
LATEST SURFACE ANALYSIS/VISIBLE SATELLITE LOOP INDICATES THAT
SEVERAL OUTFLOW BOUNDARIES LEFTOVER FROM NOCTURNAL DERECHO AND OTHER
CONVECTION ARE QUICKLY ERODING WITH TIME. AIRMASS OVER SRN MO HAS
RECOVERED REMARKABLY WELL OVER THE LAST SEVERAL HOURS AS STRONG
INSOLATION IN CONJUNCTION WITH 15-20 KNOTS OF MOIST SOUTHERLY FLOW
HAS RESULTED IN A VERY UNSTABLE BOUNDARY LAYER WITH 100MB MLCAPES
NOW APPROACHING 3000 M2/S2 PER SPECIAL 18Z KSGF SOUNDING AND RUC2
OBJECTIVE ANALYSIS.
ALTHOUGH WARM SECTOR AIRMASS IS PRESENTLY CAPPED BY A SIGNIFICANT
WARM LAYER BETWEEN 825-750MB...DEEP CONVECTION WILL LIKELY BE FORCED
OVER THE NEXT COUPLE HOURS BY MODEST BOUNDARY LAYER CONVERGENCE OVER
SW MO/SE KS ALONG OUTFLOW BOUNDARY BEING MAINTAINED BY WEAK ELEVATED
CONVECTION TO THE NORTH AND WEST. A SECOND POTENTIAL FOCUS AREA
EXISTS IN THE VICINITY OF REMNANT OUTFLOW BOUNDARY/CUMULUS
CONGESTUS OVER SOUTH CENTRAL MISSOURI.
SHOULD BOUNDARY LAYER BASED CONVECTION DEVELOP...BACKED LOW LEVEL
WINDS AHEAD OF SUB-SYNOPTIC LOW OVER NRN OKLAHOMA COMBINED WITH 45
KNOTS MID LEVEL FLOW HAS RESULTED IN DEEP LAYER SHEAR THAT IS MORE
THAN SUFFICIENT FOR ORGANIZED STORMS. VERY STEEP 750-500MB LAPSE
RATES...AUGMENTED BY POTENTIAL FOR STORM SCALE ROTATION...WILL
SUPPORT RAPID/SUSTAINED UPDRAFT GROWTH...SUGGESTING THE POTENTIAL
FOR VERY LARGE HAIL. POTENTIAL ALSO EXISTS FOR A FEW VERY DAMAGING
WIND GUSTS GIVEN A VERY DRY MID TROPOSPHERE AND STEEP THETA-E LAPSE
RATES. CANNOT EXCLUDE A LOW TORNADO PROBABILITY THIS AFTERNOON WITH
ENHANCED LOW LEVEL SHEAR ALONG PRE-EXISTING THERMAL BOUNDARIES AND
MODEST LOW LEVEL BUOYANCY WITH 0-3KM CAPES > 200 J/KG.
DR. BOOKBINDER
FRESH DISCUSSION...
AFTER ANY DAYTIME CONVECTION WANES THIS EVENING WE SHOULD SEE A
BREAK LOCALLY...BUT IT LOOKS TO BE A BRIEF BREAK AS IT LOOKS LIKE WE
COULD DO IT ALL OVER AGAIN LATE TONIGHT AND TOMORROW MORNING.
WATER VAPOR IMAGERY SHOWS A STRONG VORT MAX AND ASSOCIATED SPEED MAX
OVER WYOMING THIS AFTERNOON. CONVECTION ALREADY BEGINNING TO EXPLODE
IN ADVANCE OF THIS FEATURE...AND WILL LIKELY CONTINUE TO DEVELOP AND
EVENTUALLY CONGEAL INTO AN MCS THIS EVENING AS 40KT+ LOW LEVEL JET
DEVELOPS AND FEEDS THIS SYSTEM OVERNIGHT. THIS MCS WILL HAVE AN
EXPANSIVE REGION OF MOIST AND UNSTABLE AIRMASS DOWNSTREAM...AND ONCE
A COLD POOL DEVELOPS THE SYSTEM WILL LIKELY ACCELERATE
SOUTHEASTWARD. APPEARS AS THOUGH PORTIONS OF THE AREA...ESPECIALLY
WESTERN PORTIONS COULD BE DEALING WITH ANOTHER BOW ECHO/POSSIBLE
DERECHO LATE TONIGHT INTO TOMORROW MORNING. CORFIDI VECTORS SUGGEST
THE BRUNT OF THIS SYSTEM COULD REMAIN JUST WEST OF OUR CWA...BUT IT
WILL BE CLOSE AND CERTAINLY CLOSE ENOUGH TO WARRANT LIKELY POPS.
GUT FEELING IS THAT MORNING CONVECTION WILL THOROUGHLY WORK THE
ATMOSPHERE OVER MAKING IT DIFFICULT FOR RE-DEVELOPMENT TOMORROW
AFTERNOON. CONFIDENCE IS LOW ON HOW THINGS WILL PLAY OUT SO JUST
BLANKETED LIKELY POPS ACROSS THE BOARD TOMORROW.
FRONT SHOULD MAKE IT THROUGH THE AREA BY TUESDAY EVENING WITH
SLIGHTLY COOLER AND DRIER AIRMASS ADVECTING IN AND ENDING THE
CONVECTIVE THREAT. THAT IS UNTIL A WARM FRONT LIFTS NORTHWARD WITH
THE CHANCE OF MCS DEVELOPMENT IN THE WAA REGIME LATE WEDNESDAY NIGHT
INTO THURSDAY. CONFIDENCE IS LOW SO ONLY INTRODUCED SLIGHT CHANCE
POPS AT THIS TIME.
NO CHANGES MADE TO GOING EXTENDED GRIDS.
DR. IZZI
&&
.AVIATION...
WILL CONCENTRATE ON FIRST SEVERAL HOURS WITH REGARD TO CONVECTIVE
POTENTIAL. EXTREMELY UNSTABLE ATMOSPHERE COULD BE BROKEN AS
SHORTWAVE OVER FAR NERN OK AND SERN KANSAS MOVES IN AND COOLS 750 MB
CAP BY A COUPLE DEGREES. EVEN IF CAP DOESNT BREAK, ONGOING ELEVATED
CONVECTION NEAR KJLN WILL LIKELY CONTINUE TO PRODUCE CGS THROUGH THE
NEXT SEVERAL HOURS. CONVECTION ONCE AGAIN POSSIBLE VERY LATE TONIGHT
INTO TOMORROW MORNING, BUT THAT CAN BE ADDRESSED WITH LATER
UPDATES.
DR. BROWNING
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
WFO SGF
Hazardous weather outlook, Jul 5, 12:00 PM CST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON JUL 5 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT MON JUL 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS...SOME MAY PRODUCE:
DAMAGING WINDS IN EXCESS OF 65 MPH.
HAIL UP TO THE SIZE QUARTERS.
AND TORRENTIAL DOWNPOURS WHICH COULD LEAD TO LOCALIZED FLOODING.
AREAS AFFECTED AND TIMING:
THE ENTIRE OUTLOOK AREA LATE THIS AFTERNOON AND TONIGHT.
DISCUSSION:
SCATTERED THUNDERSTORMS MOVE ACROSS THE OUTLOOK AREA THIS
AFTERNOON. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.
YET ANOTHER COMPLEX OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP
OVER THE CENTRAL PLAINS THIS EVENING...AND THEN MOVE INTO THE
OUTLOOK AREA LATE TONIGHT OR EARLY TUESDAY MORNING. THESE
THUNDERSTORMS COULD REMAIN SEVERE AS THEY MOVE INTO THE
AREA...WITH DAMAGING WINDS THE PRIMARY THREAT. HEAVY RAINFALL
COULD ALSO LEAD TO FLOODING PROBLEMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
STRONG TO SEVERE THUNDERSTORMS COULD BE ONGOING TUESDAY MORNING.
ADDITIONAL STRONG TO SEVERE THUNDERSTORMS COULD DEVELOP TUESDAY
AFTERNOON...HOWEVER THIS IS HIGHLY DEPENDENT HOW THUNDERSTORMS
DURING THE MORNING ALTER THE ATMOSPHERE.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO
THURSDAY MORNING AS A WARM FRONT MOVES NORTHWARD ACROSS THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
IZZIIn the hours before
Local storm report, Jul 5, 3:35 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
435 PM CDT MON JUL 05 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL WALKER 37.90N 94.25W
07/05/2004 0.88 INCH VERNON MO FIRE DEPT/RESCUE
REPORTED BY FIRE DEPT/RESCUE.
0421 PM HAIL HARWOOD 37.95N 94.17W
07/05/2004 0.75 INCH VERNON MO LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
FEHSpecial weather statement, Jul 5, 3:41 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT - EE-CRAWFORD-
INCLUDING THE CITIES OF...FORT SCOTT AND PITTSBURNTIL 1000 PM CDT MONDAY EVENING.
THIS SEVERE THUNDERSTORM WATCH INCLUDES TCH INCLUDE FORT SCOTT AND
PITTSBURG.
MOZ055>058-066>071-077>083-088>095-101>103-060300-
BARRE THUNDERSTORM WATCH INCLUDE FORT SCOTT AND
PITTSBURG.
MOZ055>058-066>071-077>083-088>095-101>103-060300-
BARRY-BARTON-BENTON-CAMDEN-CEDAR-CHRISTIAN-DADE-DALLAS-DENT-GREENE-
HICKORY-JASPER-LACLEDE-LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-
PHELPS-POLK-PULASKI-ST. CLAIR-STONE-TEXAS-VERNON-WEBSTER-WRIGHT-
INCLUDING THE CITIES OF...BOLIVAR...CAMDENTON...FORT LEONARD WOOD...
HOUSTON...JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...
NEVADA...OSAGE BEACH...OZARK...ROLLA...SPRINGFIELD AND STOCKTON.
441 PM CDT MON JUL 5 2004
TORNADO WATCH NUMBER 565 REMAINS IN EFFECT UNTIL 10 PM CDT MONDAY
EVENING. THIS WATCH REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES...
IN MISSOURI:
BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...
MARIES...MCDONALD...MILLER...MORGAN...NEWTON...PHELPS...POLK...
PULASKI...ST. CLAIR...STONE...TEXAS...VERNON...WEBSTER AND WRIGHT.
SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...CAMDENTON...FORT
LEONARD WOOD...HOUSTON...JOPLIN...LEBANON...MONETT...MOUNT VERNON...
NEOSHO...NEVADA...OSAGE BEACH...OZARK...ROLLA...SPRINGFIELD AND
STOCKTON.
WB/BOOKBINDER
Local storm report, Jul 5, 3:44 PM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...DELAYED REPORTS
NATIONAL WEATHER SERVICE SPRINGFIELD MO
444 PM CDT MON JUL 05 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0712 AM TSTM WND GST OSAGE BEACH 38.23N 92.62W
07/05/2004 60 MPH CAMDEN MO EMERGENCY MNGR
0723 AM TSTM WND DMG ETTERVILLE 38.37N 92.47W
07/05/2004 MILLER MO UNKNOWN
1/4MI WIDE DAMAGE PATH LASTING 6-10MI. DAMAGE TO ROOFS
ON 2 HOMES, 1 BARN DESTROYED, 1 CAMPER TRAILER
OVERTURNED, NUMEROUS TREES UPROOTED AND SOME SHEARED
OFF. PATH WAS CONTINUOUS THROUGH SALINE VALLEY
CONSERVATION AREA OFF HWY M ONTO HWY MM. HOMES DAMAGED.
POSSIBLE TORNADO DAMAGE, UNCOFIRMED AT THIS TIME, MORE
INFORMATION TO FOLLOW TOMORROW. REPORTED BY UNKNOWN.Local storm report, Jul 5, 5:38 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 PM CDT MON JUL 05 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL DECATURVILLE 37.90N 92.72W
07/05/2004 1.75 INCH CAMDEN MO LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
FEHLocal storm report, Jul 5, 6:08 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
708 PM CDT MON JUL 05 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL CROCKER 37.95N 92.27W
07/05/2004 0.75 INCH PULASKI MO PUBLIC
REPORTED BY PUBLIC.
FEHLocal storm report, Jul 5, 6:21 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
721 PM CDT MON JUL 05 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL DIXON 38.00N 92.10W
07/05/2004 0.88 INCH PULASKI MO PUBLIC
REPORTED BY PUBLIC.
FEHThunderstorm Wind, Pulaski
- When
- July 5, 6:24 PM CST
- Where
- Pulaski County, 1 mi N of Dixon
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 38.017, -92.100
Several large tree limbs were downed from severe thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Missouri, July 5, 20041 death · 48 injured · $350,000 · 70 kt wind · 1 event
- Flash Flood and Hail in Oklahoma, July 5 to 6, 20041 death · $25,000 · 2.5 in hail · 57 events
- Flash Flood and Hail in Nebraska, July 5, 2004$9.8 million · 1.75 in hail · 13 events
- Hail and Damaging Winds in Kentucky, July 5, 2004$147,000 · 69 kt wind · 51 events
- Flash Flooding and Hail in Texas, July 5, 2004$950,000 · 1.75 in hail · 4 events
- Damaging Winds in Indiana, July 5, 20041 injured · $323,000 · 61 kt wind · 3 events
- Tornadoes in Missouri, July 5, 2004$70,000 · F1 · 3 events
- Hail in Kansas, July 5, 2004$225,000 · 1.75 in hail · 1 event
- Damaging Winds in Missouri, July 5, 20041 injured · $80,000 · 65 kt wind · 12 events
- Flash Flooding and Hail in Tennessee, July 5 to 6, 2004$22,000 · 1 in hail · 44 events
- Flash Flooding in Iowa, July 5, 2004$138,000 · 4 events
- Damaging Wind in South Carolina, July 5, 2004$150,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413642.